Michigan, 2024

Hail in Michigan, May 18, 2024

May 18, 2024 · NWS MQT · 9 events in 4 counties and zones

A cold front moving through a warm and unstable air mass generated severe thunderstorms with large hail over west half portions of Upper Michigan on the evening of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a warm and unstable air mass generated severe thunderstorms with large hail over west half portions of Upper Michigan on the evening of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 18, 1:09 PM CST, 2 hours 36 minutes earlier. Its key messages:

  • -Breezy south winds and very warm temps in the 70s and 80s today ahead of a cold front that will bring scattered afternoon/evening thunderstorms. The strongest storms may contain small hail. -Borderline elevated fire weather expected this weekend with breezy conditions today then very dry with light winds on Sunday. -More rain chances early to middle of next week as a series of disturbances moves across the area in a developing warm and moist southerly flow.
Area forecast discussion, May 18, 1:09 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
309 PM EDT Sat May 18 2024

.KEY MESSAGES...

-Breezy south winds and very warm temps in the 70s and 80s today
 ahead of a cold front that will bring scattered
 afternoon/evening thunderstorms. The strongest storms may
 contain small hail.

-Borderline elevated fire weather expected this weekend with breezy
 conditions today then very dry with light winds on Sunday.

-More rain chances early to middle of next week as a series of
 disturbances moves across the area in a developing warm and
 moist southerly flow.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 309 PM EDT Sat May 18 2024

Forecast is mostly on track early this afternoon except for a few
pesky rain showers that continue to percolate across the Copper
Country on the cool side of a ~40 kt low level jet. There was some
thunder/lightning with this activity before it moved into our area,
but has just been showers since then. Looking around local weather
stations indicates morning rainfall has been difficult to measure,
probably due to the deep inverted-v signature evaporating most of
the droplets. Otherwise temperatures have warmed into the 70s and
80s in line with the morning forecast with the warmest spots being
L'Anse, Harvey, and Covington that all observed 84F around 2PM.
Relative humidity values decreased to 28% at Baraga Plains, Golden
Lake, and Michigamme sites with everywhere else staying at or above
30% at this time. The eastern edge of lower RHs appears to be a
subtle Lake MI lake breeze with a subtle wind shift from SSW to SSE
and dew points a few degrees warmer.

The main forecast challenge going through this evening continues to
be thunderstorm chances as a cold front sweeps east across Upper
Michigan. Many different observation platforms reveal a cold front
extending south from the MN arrowhead toward La Crosse, WI. A lake
breeze boundary over the Bayfield Peninsula is also apparent on DLH
radar with SPC mesoanalysis of surface vorticity and divergence
highlighting these features well. The latest 18z mesoanalysis also
shows SBCAPE around 1500 J/kg along the MN/WI state line beneath 0-6
km bulk shear of 30-40 kts, which is conducive to marginally severe
thunderstorms. Large hail and damaging winds are the most likely
hazards and deep inverted-vs with DCAPE of similar magnitude as
MUCAPE suggests damaging winds may be more prevalent. Several recent
HRRR/NAM nest runs have shown gusts at or near severe thresholds
with the most common location being near and northeast of the
Porcupine Mountains.

Satellite/radar imagery shows orphan anvils over northern WI
indicating updrafts are trying to get going, but have so far failed
to persistently break a mid level capping inversion. However, HREF
guidance indicates rapid initiation over northern WI around 20Z/4PM
eastern with coverage increasing as it moves into Gogebic County by
22Z/6 PM eastern then well into the western UP by 00z/8 PM eastern.
Thunderstorm activity is expected to be weakening as it moves into
the central UP due to the loss of surface heating. However, the
threat doesn't end until the cold front moves through and the
frontal boundary apparent on DLHs area is about 5 hours away
according to the time of arrival tool. This is a fair amount slower
than CAMs implying storms may be outflow-dominant, surging ahead of
the boundary. As far as rain totals ensemble guidance favors a quick
0.10-0.20in of rain for the most part, but there is a chance (30-
40%) for heavier amounts up to a half inch in any heavier downpours.
Skies quickly clear from west to east behind the front while winds
veering westerly before becoming light and variable under surface
ridging.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 325 AM EDT Sat May 18 2024

After a continued warm and very dry day on Sunday, the focus then
shifts to a couple of widespread rain events for early/mid next week
before a transition to a period of below normal temperatures by late
week.

Beginning Sunday, surface ridging and its associated much drier air
mass will take hold in the wake of tonight's frontal passage.
Abundant sunshine and light winds will result in deep mixing into
extremely dry mid-levels during the day. For example, the 18z NAM
fcst soundings valid at 18z Sunday over several of the interior west
half sites show -30C or drier dew points at nearly 800 mb or
approximately 5 kft AGL. Fortunately, surface dew points won't mix
that low, but by incorporating the local mixed dew point tool I did
cut back on Td values resulting in min RHs closer to 20% across the
interior portions of the cwa. The good news is light winds generally
10 mph or less should ease fire wx concerns. Lake breeze
activity should limit fire wx concerns along the shorelines due
to cooler temps in the 60s and higher RHs. Expect max temps
reaching near 80F over much of the interior west half and mid to
upper 70s over the interior east half.

Models advertise a mid-level trough amplifying over the western
CONUS early next week. Periodic shortwaves in a warm/moist sw flow
developing ahead of the western CONUS trough will bring more rounds
of showers into the area early to mid next week. The first of these
shortwaves moves through late Sun night into Monday bringing the
initial batch of showers and isolated t-storms for early next
week. Models show this system tapping into Gulf moisture with
PWATs increasing to around 1.5 inches by midday Monday. This
increase in moisture along with increasing isentropic ascent
should lead to widespread wetting rain across much of the cwa.
Ensemble probabilities show much of the area (except maybe the
tip of the Keweenaw) with a 40-60% chance of seeing 0.5 inch of
rain from this system with the greatest chances south central.
After a period of drier weather Monday night into Tuesday
morning, the next shortwave moves through Tuesday afternoon into
Wednesday spinning up a 985-990 mb sfc low which tracks over
the far western portion of the fcst area late Tue night into
Wed. With PWAT values again increasing to nearly 1.5 inches
along with increasing isentropic ascent, PVA and upper
diffluence fcst with the shortwave, expect widespread rainfall
across the area. EPS probabilities again show a 40-60% chance
for getting half an inch of rainfall from this system with the
greatest chances southeast and west.

Despite the midweek system lifting north and east of the area,
models indicate wraparound moisture behind it could support
lingering isolated to scattered showers for late week (Thu-Fri) as
temperatures trend cooler than normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 138 PM EDT Sat May 18 2024

VFR cigs/vsby prevail thru this fcst period except for a brief 2-4
hour window when a cold front brings shower and thunderstorm chances
as it sweeps east across Upper Michigan. Uncertainty in thunderstorm
timing was addressed with a 4-6 hour VCTS group and a 2 hour TEMPO
group highlighting the most likely timing of thunderstorms.
Confidence in thunderstorms is lowest at SAW, but strong
thunderstorms capable of large hail and damaging winds are possible
at IWD/CMX this evening. Otherwise, gusty southerly winds up to 30-
35 mph today veer westerly and diminish to less than 10 mph behind
the cold front. Cloud cover also rapidly diminishes behind the front
with skies becoming clear by Sunday morning.

&&

.MARINE...
Issued at 325 AM EDT Sat May 18 2024

Stable conditions will lead to light winds of generally 20 knots or
less prevailing over the lake into early next week, except for some
20-25 kt southeast gusts today over the east half ahead of an
approaching cold front. Thunderstorms are possible today into
tonight as the cold front marches across the lake. These storms may
contain small hail, gusty and erratic winds, and frequent lightning.
More thunder chances return late Sun night into Monday and then
again late Tuesday into Tuesday night as a series of disturbances
track northeast across the Upper Great Lakes region. Models and
ensembles indicate winds will ramp up Tue night into Wed as a
stronger low pressure center tracks across the western and northern
portions of the lake. Ensemble probabilities show a 40-60 pct chance
of gale force gusts to 35 knots late Tue night into Wed across
western and northern sections of the lake.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

UPDATE...
SHORT TERM...EK
LONG TERM...Voss
AVIATION...EK
MARINE...Voss
Hazardous weather outlook, May 18, 2:04 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
404 PM EDT Sat May 18 2024

MIZ001>007-009>014-084-085-191200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
404 PM EDT Sat May 18 2024 /304 PM CDT Sat May 18 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are likely this evening, spreading west to east
across the area. The storms will end by midnight over the west
half of Upper Michigan and will exit Luce County around 3 AM EDT.
A few thunderstorms may become severe with a threat for large hail
and damaging winds, mainly west of a line from Marquette to
Menominee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday into Monday evening and also
Tuesday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-191200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
404 PM EDT Sat May 18 2024 /304 PM CDT Sat May 18 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are likely across western Lake Superior this
evening and across eastern Lake Superior tonight. A few
thunderstorms may become severe with a threat for large hail and
damaging winds, mainly west of a line from Marquette to
Michipicoten Island.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday afternoon into Monday evening
across southern portions of Lake Superior and then Tuesday night
across all of Lake Superior.

.SPOTTER INFORMATION STATEMENT...

Captains are encouraged to submit reports of large hail and wind
damage to the National Weather Service office in Marquette.

LMZ221-248-250-191200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
404 PM EDT Sat May 18 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday afternoon and night and also
Tuesday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK/Rolfson

In the hours before

Special weather statement, May 18, 2:11 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
411 PM EDT Sat May 18 2024

MIZ002-009-182045-
Ontonagon MI-Gogebic MI-
411 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GOGEBIC AND WEST
CENTRAL ONTONAGON COUNTIES THROUGH 445 PM EDT/345 PM CDT/...

At 411 PM EDT/311 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles west of Porcupine Mountains State Park, moving
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Porcupine Mountains State Park, Silver City, Mirror Lake, and Lake of
the Clouds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4681 8996 4687 8988 4689 8962 4680 8952
      4665 9002 4676 9009
TIME...MOT...LOC 2011Z 240DEG 35KT 4674 8994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

jp
Special weather statement, May 18, 3:36 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
436 PM CDT Sat May 18 2024

MIZ009-182200-
Gogebic MI-
436 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GOGEBIC COUNTY
THROUGH 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ironwood, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ironwood, Bessemer, Wakefield, Hurley, Thomaston, and Ironwood
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Upper Michigan.

&&

LAT...LON 4667 8998 4650 8977 4636 9012 4641 9016
      4649 9021
TIME...MOT...LOC 2136Z 234DEG 35KT 4644 9013

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

jp
Special weather statement, May 18, 3:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Marquette MI
539 PM EDT Sat May 18 2024

MIZ002-182215-
Ontonagon MI-
539 PM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONTONAGON COUNTY
THROUGH 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ontonagon, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ontonagon and Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
western Upper Michigan.

&&

LAT...LON 4665 8945 4668 8948 4674 8951 4693 8919
      4680 8901
TIME...MOT...LOC 2139Z 234DEG 35KT 4674 8938

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

jp

The radar

The Duluth radar (KDLH), 162 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Gogebic

When
May 18, 3:45 PM CST to 3:50 PM CST
Where
Gogebic County, 1.46 mi SSE of Ironwood
Measured
0.75 in hail
Reported by
Public
Coordinates
46.450, -90.160

Report of penny-sized hail in Ironwood from mPING.

Hail, Gogebic

When
May 18, 3:52 PM CST to 4:02 PM CST
Where
Gogebic County, Bessemer
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.480, -90.050

Pictures via Facebook from Bessemer of large hailstones ranging from 1.25 to 2.00 inches in diameter. Time of the report was estimated from radar.

Hail, Gogebic

When
May 18, 4:00 PM CST to 4:10 PM CST
Where
Gogebic County, 1.99 mi SW of Siemens
Measured
2 in hail
Reported by
Social Media
Coordinates
46.460, -90.130

Report and pictures from Ironwood via social media of 1.5 to 2.0 inch diameter hailstones along a measuring tape.

Hail, Gogebic

When
May 18, 4:06 PM CST to 4:10 PM CST
Where
Gogebic County, 1.99 mi SW of Siemens
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.460, -90.130

Picture via social media of hailstones larger than a quarter in Ironwood. Time of the report estimated from radar.

Hail, Ontonagon

When
May 18, 5:10 PM EST to 5:20 PM EST
Where
Ontonagon County, Ewen
Measured
1 in hail
Reported by
Public
Coordinates
46.530, -89.280

One inch diameter hail reported in Ewen. The hail lasted 5-10 minutes.

Hail, Houghton

When
May 18, 6:38 PM EST to 6:48 PM EST
Where
Houghton County, 0.94 mi E of Calumet
Measured
1 in hail
Reported by
Social Media
Coordinates
47.250, -88.450

Reports relayed through social media from the public, trained spotters and media partners of penny to quarter sized hail in Calumet.

Hail, Dickinson

When
May 18, 7:50 PM CST to 8:00 PM CST
Where
Dickinson County, 1.19 mi SE of Iron Mtn
Measured
0.75 in hail
Reported by
Public
Coordinates
45.820, -88.030

Penny-sized hail reported in Iron Mountain area.

Hail, Dickinson

When
May 18, 7:51 PM CST to 8:00 PM CST
Where
Dickinson County, 1.38 mi N of Kingsford
Measured
0.75 in hail
Reported by
Public
Coordinates
45.800, -88.080

Hail from 0.50 to 0.75 inch in diameter was reported near Kingsford.

Hail, Dickinson

When
May 18, 7:51 PM CST to 8:00 PM CST
Where
Dickinson County, 1.68 mi NE of Kingsford
Measured
1 in hail
Reported by
Public
Coordinates
45.800, -88.060

One inch diameter hail was reported near Kingsford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183491, 1183493, 1183497, 1183500, 1183502, 1183504, 1183506, 1183507, 1183508.